[Skip to Content]
[Skip to Content Landing]
Other Articles
December 15, 1945

TREATMENT OF AGRANULOCYTOSIS

JAMA. 1945;129(16):1123. doi:10.1001/jama.1945.02860500055025

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor:—  The report on the need of penicillin in thiouracil induced agranulocytosis by Drs. H. H. Rothendler and M. G. Vorhaus in the November 10 issue of The Journal raises the question of the proper treatment of agranulocytosis.A review of the literature shows the occurrence of agranulocytosis in 31 of 1,985 persons, who received thiouracil; 10 patients died. Agranulocytosis may occur at any period in the course of thiouracil treatment even when small maintenance doses are employed. Unfortunately it may occur suddenly and even one week after the withdrawal of the drug therapy as it does following the use of sulfonamides and oxophenarsine hydrochloride (mapharsen). Several of the cases listed, such as the one of Rothendler and Vorhaus, have signs and symptoms of angina with elevated temperature, yet the blood picture shows only a severe granulocytopenia. I have had agranulocytosis occur in 2 of 35 patients who

First Page Preview View Large
First page PDF preview
First page PDF preview
×